Skip to main content

Typhlitis (neutropenic enterocolitis) after a single dose of vinorelbine

Abstract.

We report a case of a 50-year-old man with pretreated adenocarcinoma of the lung, who developed fatal neutropenic enterocolitis (typhlitis) after a standard dose of the cytotoxic drug vinorelbine. Blood cultures were negative for all microorganisms tested for. Stool cultures were negative for enteric rods but direct examination of fresh stool revealed the presence of Giardia lamblia. Abdominal pain and diarrhoea developed very rapidly while the patient was only moderately neutropenic. Metronidazole was prescribed without clinical benefit: the abdominal pain remained stable. The duration of neutropenia was very short (4 days).The abdominal catastrophe ending in shock occurred after complete recovery of the neutrophil count. Neutropenic colitis has been reported with increasing frequency in solid tumours after the introduction of taxanes. This complication has been observed mainly in phase I studies, near the maximally tolerated doses (MTD). The combined use of vinorelbine has recently been reported to exacerbate the toxic effects of taxane on the colon. The case presented here demonstrates that typhlitis can occur even with vinorelbine alone, used at a standard recommended dose (30 mg/m2).

This is a preview of subscription content, access via your institution.

Author information

Authors and Affiliations

Authors

Additional information

Electronic Publication

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Ferrazzí, E., Toso, S., Zanotti, M. et al. Typhlitis (neutropenic enterocolitis) after a single dose of vinorelbine. Cancer Chemother Pharmacol 47, 277–279 (2001). https://doi.org/10.1007/s002800000218

Download citation

  • Received:

  • Accepted:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s002800000218

  • Taxanes Typhlitis Vinorelbine